Over a month ago my Dad was hospitalized and treated for aspiration pneumonia. His ability to swallow properly was becoming increasingly compromised and we could hear a rattle in his chest when he breathed. The doctors and the nurses in the nursing home kept telling us that he was 'ok' but we felt something was wrong. When he ran a temperature of 101 for two days the doctor told us there was nothing more he could do for him (they were finally treating him with antibiotics and breathing treatments.) Just a couple of days ago I inquired as to what meds he is receiving and found out that every morning he was getting 'crushed potassium' in applesauce.
I just want to let everyone know that 'crushed potassium' is CAUSTIC to the throat, esophogus and the entire digestive system for that matter. It causes inflammation and a narrowing of the esophogus which will cause mild to moderate dysphagia to become severe. Upon finding out this information I called the doctor and ordered that it be discontinued immediately. Dad is eating and swallowing a little bit better now but I can't help but be extremely concerned as to what degree of damage this negligence has inflicted on him and what pain he must be enduring.
I can not begin to put into words how angry I am. Ask alot of questions and do your own research to help protect your loved ones. I wish I had found this out sooner ... alot sooner.
I would just like to add that it doesn't matter if you take the enteric coated or the crushed potassium if you lay down within about 45 min it will also cause these problems. Don't lay down right after taking any form of potassium. LMG
Thanks for this info. Mom eats a banana a day to be sure she has enough potassium (kalium) but I do take a mineral supplement including it. Why are there no warnings on the bottles? I usually take my supplements at breakfast, and shortly afterwards I lie down on the carpet and do half an hour of lower back exercises, LYING down. I suffer from acid reflux and have a damaged esophagus. Isn't it interesting that we find out more about our health on an Alzheimer site than from our doctors? I thought my esophagus problem is stress related. I will now take my supplements AFTER my exercises!
My dad had been taking potassium for a while. His doctor recently took him off of it. I don't know the reason. But now after reading this, I'm thinking maybe it's because he lies in bed so much. Most of his day is spent in bed.
Your welcome. We put way too much trust in medical professionals. There are some good ones out there but they seem to be far and few between. You can search the web and find "DO NOT CRUSH GUIDES." Also, if anyone else has a loved one suffering with dysphagia you might want to consider trying baby food. We found the pureed food being served at the home is unacceptable for his current condition. Dad seems to like it and has an easier time swallowing it.
I am glad the word is getting out about the caustic nature of potassium.
I have a problem with my adrenal glands producing too much aldosterone -- the harmone that keeps potassium and sodium in balance. I need alot more potassium than an average person about 3 to 4 times to keep it in the normal range.
The best treatment I have gotten is taking a potassium sparing diuretic (Amiloride). But, I also need to take potassium -- I have found taking potassium cloride in a liquid form greatly diluted with water is OK.
OTC potassium supplements are by law only produced in 99mgs pills or capsules. I need to take 28 daily and I have found that the chelated type to be the least caustic to my throat and stomach.
The chelate potassium is bonded to a protein amino acid and is readily absorbed. The process is internationally patented by Albion Labs and sold to many mineral/ vitamin manufacturers.
I also use potassium gluconate and it is not as caustic as regular potassium.
Most of you may not know that potassium is the second lightest metal and reacts with alot of other things. Pure potassium will spontaneously burn when it comes in contact with water--- that is a pretty corrosive element!!!
In most forms potassium will irriate the throat, esophagus and stomach--- gastritis is all too common but it is neeed for your body to function--- JUst be careful of the type you give your loved ones and ask Doctors for their opinions!!!